Alert archive / Utah / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 25, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 20, 2008, 2:26 PM MDT for Beaver County, Iron County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2008, 2:26 PM MDT (20:26 UTC)
- Expired
- Jul 20, 2008, 3:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Beaver County, UT, Iron County, UT
The radar
The Cedar City radar (KICX), 112 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.4 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3527 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 202026 SVRSLC UTC001-021-202115- /O.NEW.KSLC.SV.W.0025.080720T2026Z-080720T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 226 PM MDT SUN JUL 20 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BEAVER COUNTY IN UTAH NORTHWESTERN IRON COUNTY IN UTAH * UNTIL 315 PM MDT/215 PM PDT/ * AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER WEST CENTRAL IRON COUNTY...OR 15 MILES EAST OF EAGLE VALLEY...AND MOVING NORTH AT 7 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHWESTERN IRON COUNTY AT 240 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3828 11405 3830 11381 3792 11379 3785 11400 TIME...MOT...LOC 2026Z 158DEG 6KT 3797 11394 $$ YOUNG
2 follow-up statements
000
WWUS55 KSLC 202048
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 PM MDT SUN JUL 20 2008
UTC001-021-202115-
/O.CON.KSLC.SV.W.0025.000000T0000Z-080720T2115Z/
IRON UT-BEAVER UT-
248 PM MDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM
MDT/215 PM PDT/ FOR SOUTHWESTERN BEAVER AND NORTHWESTERN IRON
COUNTIES...
AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER NORTHWESTERN IRON COUNTY...OR ABOUT 15 MILES EAST OF
EAGLE VALLEY...MOVING NORTHEAST AT 8 MPH.
ANOTHER STORM IS DEVELOPING TO THE SOUTHEAST IN WESTERN IRON COUNTY.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHWESTERN IRON COUNTY AT 300 PM MDT
LAT...LON 3796 11401 3828 11405 3830 11381 3807 11380
3806 11381 3804 11380 3798 11379
TIME...MOT...LOC 2048Z 203DEG 7KT 3806 11390
$$000
WWUS55 KSLC 202113
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
313 PM MDT SUN JUL 20 2008
UTC001-021-202123-
/O.EXP.KSLC.SV.W.0025.000000T0000Z-080720T2115Z/
IRON UT-BEAVER UT-
313 PM MDT SUN JUL 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BEAVER AND
NORTHWESTERN IRON COUNTIES EXPIRES AT 315 PM MDT/215 PM PDT/...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3796 11401 3828 11405 3830 11381 3807 11380
3806 11381 3804 11380 3798 11379
TIME...MOT...LOC 2113Z 203DEG 7KT 3810 11388
$$
MPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:11 AM MDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 20, 10:11 AM MDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1011 AM MDT SUN JUL 20 2008
.SYNOPSIS...HIGH PRESSURE HAS SHIFTED TO THE EAST...ALLOWING
MOISTURE TO SURGE INTO THE FORECAST AREA. THIS MOISTURE WILL
DEEPEN AND REMAIN IN PLACE THROUGH TUESDAY BEFORE A DRIER WESTERLY
FLOW SETS IN FOR MID WEEK.
&&
.DISCUSSION...HIGH PRESSURE HAS SHIFTED TO THE EAST...BRINGING
INCREASING DEEP MOISTURE INTO UTAH THIS MORNING. THE DEWPOINT AT
SGU HAS INCREASED TO 55F OVER THE PAST FEW HOURS. VISIBLE
SATELLITE INDICATES CLOUD COVER IS DECREASING ALONG THE
UTAH/ARIZONA BORDER. IN ADDITION...AN OUTFLOW BOUNDARY FROM
EARLIER CONVECTION ACROSS CENTRAL ARIZONA CONTINUES TO PUSH
NORTHWARD. WHILE THIS BOUNDARY IS STILL SEVERAL HOURS AWAY FROM
SOUTHERN UTAH...THIS MAY HELP TO TRIGGER THUNDERSTORMS IN A MORE
ORGANIZED FASHION ACROSS THE EXTREME SOUTHERN PORTION OF UTAH.
WILL CONTINUE TO MONITOR. CURRENT FORECAST IS ON TRACK AND NO
UPDATES ARE NEEDED.
A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHERN UTAH
STARTING AT NOON TODAY. DEEP MOISTURE REMAINS ACROSS THE AREA
AGAIN TOMORROW AND WILL HAVE TO EVALUATE WHETHER TO EXTEND THE
FLASH FLOOD WATCH INTO TOMORROW WITH THE AFTERNOON PACKAGE.
MAIN CONCERN FOR NORTHERN UTAH THIS AFTERNOON AND EVENING IS
GUSTY WINDS NEAR ANY CONVECTION THAT DEVELOPS. THE 12Z SLC
SOUNDING WOULD ALSO SUPPORT A THREAT FOR DOWNBURSTS. OBSERVATIONS
NEAR DUGWAY HAVE ALREADY VERIFIED A 61 MPH WIND GUSTS WITH A
SHOWER THIS MORNING. MAY NEED TO EVALUATE WHETHER TO ISSUE A HIGH
WIND WARNING FOR THE WEST DESERTS AND SOUTHERN WASATCH FRONT DUE
TO DOWNBURST ACTIVITY NEAR SHOWERS. WILL CONTINUE TO MONITOR THE
EVOLUTION OF ACTIVITY OVER THE NEXT SEVERAL HOURS.
&&
.HYDROLOGY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A LARGE
PORTION OF SOUTHERN UTAH FROM NOON THROUGH THIS EVENING.
PRECIPITABLE WATER VALUES OF ONE INCH ARE FORECAST ALONG THE
ARIZONA BORDER THIS MORNING AND THIS LOOKS REASONABLE COMPARED TO
THE GOES PRECIPITABLE WATER IMAGERY. THE NAM FORECAST THESE VALUES
TO INCREASE TO 1.50 INCHES BY NOON AT ST GEORGE.
&&
.AVIATION...SOUTHEAST WINDS ARE EXPECTED TO PREVAIL AT THE SLC
TERMINAL UNTIL A SHIFT TO THE NORTHWEST BETWEEN 21Z AND 23Z THIS
AFTERNOON. THERE IS A 20 PERCENT CHANCE THAT THIS SHIFT WILL OCCUR
EARLIER...BETWEEN 19Z AND 21Z. THERE IS A 20 PERCENT CHANCE OF A
THUNDERSTORM IMPACTING THE TERMINAL...WITH THE BEST CHANCE OCCURRING
BETWEEN 22Z AND 00Z. THERE IS A 40 PERCENT CHANCE THAT OUTFLOW FROM
NEARBY THUNDERSTORMS MAY CAUSE PERIODS OF GUSTY AND ERRATIC WINDS
LATER THIS AFTERNOON.
&&
.FIRE WEATHER...MOISTURE CONTINUES TO MAKE ITS WAY INTO THE DISTRICT
FROM THE SOUTH THIS MORNING...AND THIS WILL RESULT IN INCREASING
COVERAGE OF THUNDERSTORMS EACH DAY THROUGH ABOUT TUESDAY. STORMS
TODAY WILL BE WET OVER SOUTHERN UTAH. HOWEVER...OVER NORTHERN UTAH
THE AIRMASS IS INITIALLY DRY AT THE SURFACE SO THUNDERSTORMS WILL
INITIALLY BE ACCOMPANIED BY LITTLE RAINFALL AND COULD PRODUCE
PERIODS OF GUSTY AND ERRATIC WINDS. THUS...HAVE UPGRADED THE GOING
FIRE WEATHER WATCH FOR NORTHWEST UTAH TO A RED FLAG WARNING FOR THIS
AFTERNOON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 8 PM SUNDAY FOR UTZ003-UTZ004-UTZ005.
FLASH FLOOD WATCH UNTIL 10 PM SUNDAY FOR UTZ019-UTZ020-UTZ021-
UTZ518.
WY...NONE.
&&
PUBLIC...KRUSE
FIRE WEATHER...TRAPHAGAN
AVIATION...TRAPHAGAN
HYDROLOGY...KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Jul 20, 5:13 AM MDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 513 AM MDT SUN JUL 20 2008 UTZ019>021-518-211200- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS- 513 AM MDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN UTAH AND SOUTHWEST UTAH. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL TODAY AS DEEP MOISTURE MOVES ACROSS SOUTHERN UTAH TODAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DEEP MOISTURE WILL REMAIN IN PLACE THROUGH TUESDAY WITH HEAVY RAINFALL A DISTINCT POSSIBILITY. A DECREASING TREND OF MOISTURE SETS IN WEDNESDAY THROUGH FRIDAY. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE...ESPECIALLY OVER THE MOUNTAINS THROUGH THIS PERIOD. .SPOTTER INFORMATION STATEMENT... UTZ001>016-517-WYZ021-211200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- CENTRAL MOUNTAINS-SOUTHWEST WYOMING- 513 AM MDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED HIGH BASED THUNDERSTORMS COULD PRODUCE STRONG ERRATIC WIND GUSTS TODAY...ESPECIALLY OVER NORTHWESTERN PORTIONS. AN INCREASE OF THUNDERSTORMS AND SHOWERS WILL DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOCALLY HEAVY RAIN IS POSSIBLE MONDAY AND TUESDAY AS THE MOISTURE DEEPENS OVER NORTHERN UTAH. A DRIER WESTERLY FLOW ALOFT SETS IN WEDNESDAY WHICH SHOULD LOWER THE THREAT OF THUNDERSTORMS OVER WESTERN PORTIONS BUT ENOUGH MOISTURE REMAINS OVER THE MOUNTAINS FOR CONTINUED SPOTTY ACTIVITY. .SPOTTER INFORMATION STATEMENT... FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Jul 20, 8:35 AM MDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
835 AM MDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM TSTM WND GST 9 SSW DUGWAY 40.11N 112.81W
07/20/2008 M61 MPH TOOELE UT MESONET
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:55 AM MDT | Flash Flood Watch | SLC | 20 hr | |
| Jul 20, 4:11 AM MDT | Fire Weather Watch | SLC | 6 hr | |
| Jul 20, 9:46 AM MDT | Red Flag Warning | SLC | 10 hr | |
| Jul 20, 2:43 PM MDT | Areal Flood Advisory | SLC | Iron | 62 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.